A Unique Presentation of an Epstein-Barr Virus-Associated Natural Killer/T-Cell Lymphoproliferative Disorder in a White Male Adolescent

Department of Dermatology, University of Utah, Salt Lake City, UT 84132, USA.
Archives of dermatology (Impact Factor: 4.79). 02/2011; 147(2):216-20. DOI: 10.1001/archdermatol.2010.444
Source: PubMed


Extranasal natural killer (NK)/T-cell lymphoma and aggressive NK-cell leukemia are strongly associated with Epstein-Barr virus (EBV) and most often occur in middle-aged individuals. Overlap between these 2 diagnoses is rare. In addition, pathologic findings for these 2 diagnoses are typically notable for necrosis, apoptosis, angioinvasion, and angiodestruction.
We describe a 15-year-old male adolescent who had painful subcutaneous nodules and plaques over his anterior thighs, shins, and lower abdomen while receiving anti-tumor necrosis factor therapy with infliximab. He also was noted to have pulmonary nodules, liver nodules, hepatosplenomegaly, thrombocytopenia, and transaminitis. A skin biopsy revealed atypical small to intermediate-sized EBV-positive lymphoid cells of NK-cell origin infiltrating the subcutaneous adipose tissue, mimicking subcutaneous T-cell lymphoma. Similar atypical EBV-positive lymphocytes were noted in the bone marrow, liver, stomach, and colon. This patient had a rapidly fatal disease course.
We report a unique clinical and histological presentation most consistent with an extranasal NK/T-cell lymphoma and aggressive NK-cell leukemia overlap, although our case may represent a disease entity completely new to the literature. In addition, we report the first case to our knowledge of an EBV-positive NK/T-cell lymphoma developing in the setting of tumor necrosis factor inhibitor therapy.

1 Read